Alert archive / South Dakota / High Wind Warnings in 2024

High Wind Warning 1, NWS Sioux Falls, SD

April 16, 2024Beadle County, South Dakota

NWS Sioux Falls, SD issued this high wind warning at Apr 16, 2024, 3:46 AM CDT for Beadle County, South Dakota. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 3:46 AM CDT (08:46 UTC)
Expired
Apr 16, 2024, 5:00 AM CDT
In force
74 min
Issued by
NWS Sioux Falls, SD

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS73 KFSD 160846
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
346 AM CDT Tue Apr 16 2024

SDZ038-161000-
/O.UPG.KFSD.WI.Y.0006.000000T0000Z-240416T2200Z/
/O.NEW.KFSD.HW.W.0001.240416T0846Z-240416T1000Z/
Beadle-
Including the cities of Huron
346 AM CDT Tue Apr 16 2024

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING...

* WHAT...Southeast winds around 40 mph with gusts up to 70 mph.

* WHERE...Beadle County.

* WHEN...Until 5 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ001-012-020-031-MNZ097-098-NEZ014-SDZ039-040-052>056-058>062-
064>071-161700-
/O.CON.KFSD.WI.Y.0006.000000T0000Z-240416T2200Z/
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dakota-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
Including the cities of Sioux Falls, Rock Valley, Woonsocket,
Tripp, Plankinton, Tea, Tyndall, Inwood, Alpena, Delmont,
Jefferson, Lake Preston, Larchwood, South Sioux City, Scotland,
Madison, Pipestone, White Lake, Luverne, Alexandria, Montrose,
Freeman, Tabor, Yankton, Parkston, George, Marion, Le Mars,
Alcester, Orange City, Viborg, Hawarden, Orland, Salem, Armour,
Sioux Center, Springfield, North Sioux City, Avon, Flandreau,
Mitchell, Corsica, Harrisburg, Arlington, Howard, Hull,
Centerville, Stickney, Canton, Menno, Bridgewater, Irene, Elk
Point, Hurley, Wessington Springs, Chancellor, Emery, Beresford,
Lennox, Sioux City, Parker, Rock Rapids, Vermillion, Brookings,
De Smet, Canistota, and Clayton
346 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and central, east central, south 
  central, and southeast South Dakota.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-161700-
/O.CON.KFSD.WI.Y.0006.240416T1200Z-240417T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-
Including the cities of Storm Lake, Hendricks, Lakefield, Spirit
Lake, Spencer, Mountain Lake, Ida Grove, Marshall, Sanborn,
Windom, Sheldon, Holstein, Lake Benton, Cherokee, Battle Creek,
Hartley, Worthington, Slayton, Arnolds Park, Tyler, Ivanhoe,
Sibley, Fulda, Jackson, and Milford
346 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BP
2 follow-up statements
824 
WWUS73 KFSD 160851
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
351 AM CDT Tue Apr 16 2024

SDZ038-161700-
/O.EXB.KFSD.WI.Y.0006.240416T1000Z-240416T2200Z/
/O.CON.KFSD.HW.W.0001.000000T0000Z-240416T1000Z/
Beadle-
Including the cities of Huron
351 AM CDT Tue Apr 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS 
MORNING...
...WIND ADVISORY IN EFFECT 5 AM UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...For the High Wind Warning, southeast winds around 40 mph 
  with gusts up to 70 mph. For the Wind Advisory, east winds 20 to 
  30 mph with gusts up to 55 mph expected.

* WHERE...Beadle County.

* WHEN...For the High Wind Warning, until 5 AM CDT early this 
  morning. For the Wind Advisory, until 5 PM CDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ001-012-020-031-MNZ097-098-NEZ014-SDZ039-040-052>056-058>062-
064>071-161700-
/O.CON.KFSD.WI.Y.0006.000000T0000Z-240416T2200Z/
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dakota-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
Including the cities of Sioux Falls, Rock Valley, Woonsocket,
Tripp, Plankinton, Tea, Tyndall, Inwood, Alpena, Delmont,
Jefferson, Lake Preston, Larchwood, South Sioux City, Scotland,
Madison, Pipestone, White Lake, Luverne, Alexandria, Montrose,
Freeman, Tabor, Yankton, Parkston, George, Marion, Le Mars,
Alcester, Orange City, Viborg, Hawarden, Orland, Salem, Armour,
Sioux Center, Springfield, North Sioux City, Avon, Flandreau,
Mitchell, Corsica, Harrisburg, Arlington, Howard, Hull,
Centerville, Stickney, Canton, Menno, Bridgewater, Irene, Elk
Point, Hurley, Wessington Springs, Chancellor, Emery, Beresford,
Lennox, Sioux City, Parker, Rock Rapids, Vermillion, Brookings,
De Smet, Canistota, and Clayton
351 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and central, east central, south 
  central, and southeast South Dakota.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-161700-
/O.CON.KFSD.WI.Y.0006.240416T1200Z-240417T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-
Including the cities of Storm Lake, Hendricks, Lakefield, Spirit
Lake, Spencer, Mountain Lake, Ida Grove, Marshall, Sanborn,
Windom, Sheldon, Holstein, Lake Benton, Cherokee, Battle Creek,
Hartley, Worthington, Slayton, Arnolds Park, Tyler, Ivanhoe,
Sibley, Fulda, Jackson, and Milford
351 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BP
794 
WWUS73 KFSD 161007
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
507 AM CDT Tue Apr 16 2024

SDZ038-161700-
/O.EXP.KFSD.HW.W.0001.000000T0000Z-240416T1000Z/
/O.CON.KFSD.WI.Y.0006.000000T0000Z-240416T2200Z/
Beadle-
Including the cities of Huron
507 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Beadle County.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ001-012-020-031-MNZ097-098-NEZ014-SDZ039-040-052>056-058>062-
064>071-161700-
/O.CON.KFSD.WI.Y.0006.000000T0000Z-240416T2200Z/
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dakota-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
Including the cities of Sioux Falls, Rock Valley, Woonsocket,
Tripp, Plankinton, Tea, Tyndall, Inwood, Alpena, Delmont,
Jefferson, Lake Preston, Larchwood, South Sioux City, Scotland,
Madison, Pipestone, White Lake, Luverne, Alexandria, Montrose,
Freeman, Tabor, Yankton, Parkston, George, Marion, Le Mars,
Alcester, Orange City, Viborg, Hawarden, Orland, Salem, Armour,
Sioux Center, Springfield, North Sioux City, Avon, Flandreau,
Mitchell, Corsica, Harrisburg, Arlington, Howard, Hull,
Centerville, Stickney, Canton, Menno, Bridgewater, Irene, Elk
Point, Hurley, Wessington Springs, Chancellor, Emery, Beresford,
Lennox, Sioux City, Parker, Rock Rapids, Vermillion, Brookings,
De Smet, Canistota, and Clayton
507 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and central, east central, south 
  central, and southeast South Dakota.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-161700-
/O.CON.KFSD.WI.Y.0006.240416T1200Z-240417T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-
Including the cities of Storm Lake, Hendricks, Lakefield, Spirit
Lake, Spencer, Mountain Lake, Ida Grove, Marshall, Sanborn,
Windom, Sheldon, Holstein, Lake Benton, Cherokee, Battle Creek,
Hartley, Worthington, Slayton, Arnolds Park, Tyler, Ivanhoe,
Sibley, Fulda, Jackson, and Milford
507 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BP

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Apr 15, 10:36 PM CDT, 5 hours 10 minutes earlier. Its key messages:

  • High confidence in rainfall arriving tonight and continuing through Wednesday morning. Widespread amounts between 1.0 to 2.5 inches are expected, with isolated pockets of 3+ inches also possible.
  • Rainfall rates could exceed 1 inch per hour at times, which may result in isolated to scattered flash flooding in urban and low lying areas.
  • Isolated to scattered severe thunderstorms will be possible tonight and Tuesday afternoon. The greatest threat with the strongest storms will be large hail.
  • More precipitation chances (30%-70%) return Wednesday night into Thursday mostly south of I-90.
  • The breezy conditions will continue along with more seasonal conditions from the midweek into the weekend.
Area forecast discussion, Apr 15, 10:36 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT Mon Apr 15 2024

.KEY MESSAGES...

- High confidence in rainfall arriving tonight and continuing through
  Wednesday morning. Widespread amounts between 1.0 to 2.5
  inches are expected, with isolated pockets of 3+ inches also
  possible.

- Rainfall rates could exceed 1 inch per hour at times, which
  may result in isolated to scattered flash flooding in urban
  and low lying areas.

- Isolated to scattered severe thunderstorms will be possible
  tonight and Tuesday afternoon. The greatest threat with the
  strongest storms will be large hail.

- More precipitation chances (30%-70%) return Wednesday night
  into Thursday mostly south of I-90.

- The breezy conditions will continue along with more seasonal
  conditions from the midweek into the weekend.

&&

.DISCUSSION...
Issued at 251 PM CDT Mon Apr 15 2024

CURRENT: Dry and breezy conditions continue across the region, with
latest observations showing southeasterly winds gusting between 25
to 35 MPH and temperatures in the 70s. Relative humidity values have
plummeted quite a bit this morning, with values largely in the teens
to lower 20s. As such, the Red Flag warning remains in good shape
and will remain valid until 8 PM.

TONIGHT: Sfc warm front and low pressure lift northeastward across
Nebraska this evening, causing showers and storms to return to the
forecast. Similar to days past, latest CAMs continue to slow the
arrival time ever so slightly, with most supporting initiation along
the Missouri River near/shortly after 7 PM. With a stout LLJ
overhead, have ample bulk layer shear (40+ kts) to work with in
addition to increasing low level moisture. However, latest soundings
still show a decent cap in place, suggesting that most if not all of
these storms will remain elevated in nature. Near 03Z, should see
MLCAPE approach 1000-1500 J/kg along the MO River Valley, with mid
level lapse rates between 7.5-8 degC/km, and DCAPE values near 1000
J/kg. Thus, as highlighted in SPC's Latest Day 1 Outlook, expect
large hail (2+) to be the primary hazard initially - especially in
the Enhanced Risk (Level 3 of 5). As storms grow further upscale,
upper level forcing begins to wane, so would expect hail size to
lessen to the size of ping pong balls or smaller. Damaging winds in
excess of 50+ MPH and an isolated tornado or two also remain
possible. Given that these storms look to take place during the
evening and overnight period, we strongly encourage you to have a
way to receive warnings in the event that storms become severe!

TUESDAY: Widespread rain chances (>80%) are expected heading into
Tuesday and the aforementioned sfc low moves over NE/SD border.
Easterly winds are expected to remain breezy during this time,
especially along and east of the James River, with gusts between 30
to 45 MPH still possible. May even see some locations east of I-29
approach 50 MPH at times as the SPG tightens overhead. For now, have
opted to forgo any wind headlines. Will allow the coming shifts to
evaluate model trends and issue as necessary - so continue to
monitor for updates. Sfc low pressure moves overhead by Tuesday
afternoon, resulting in some lulls in precipitation thanks to the
dry-slot. While tomorrow's severe weather threat remains highly
conditional on if we can destabilize again after the morning
convection - latest CAMs do show another line of convection across
NW Iowa and SW Minnesota during the afternoon as the triple point
lifts over the SD/IA border. With the current dynamics in place,
would expected elevated hailers to be the primary hazard again, with
damaging wind gusts and isolated tornadoes being a secondary threat.

Lastly, in regard to rainfall totals, expect widespread amounts
between 1 to 2.5 inches across our area, with isolated pockets of 3+
inches also possible. WPC's latest Day 1 Outlook has introduced a
Slight Risk (Level 2 of 4) to portions of our area, mainly along and
north of the MO River Valley to I-90. As such, could see rainfall
rates exceed 1 inch per hour at times, which may result in isolated
to scattered flash flooding in urban and low lying areas. Ponding
would be expected in areas elsewhere. River rises are also expected
with locations most at risk of approaching flood stage being smaller
streams/creeks and the upper Little Sioux River between Milford and
Spencer.

WEDNESDAY - THURSDAY: Heading into the extended period, any
lingering precipitation chances will continue to push to the
northeast with the surface low by Wednesday morning. Quieter
conditions will temporarily return from the late morning onwards
as a mid- level ridge moves into the region. However,
northwesterly surface winds will increase as the SPG tightens
with gusts between 30-40 mph expected. This along with lingering
cold air advection aloft will lead to a slightly cooler
conditions compared to the previous day with highs expected to
peak in the mid to upper 50s and lower 60s. Otherwise, more
precipitation chances (30%-70%) will likely return from
Wednesday afternoon into Thursday as a weak mid-level wave
interacts with a developing surface low over Nebraska and
Kansas. While the better rain chances will certainly be south of
I-90, most ensemble guidance continues to show the highest
confidence (50%-80%) along and south of the Hwy-18 corridor with
at least a tenth of QPF or greater expected at time.
Nonetheless, the precipitation chances will likely continue into
the early afternoon hours on Thursday before pushing
southeastwards with the cold front.

FRIDAY - SUNDAY: Looking into the start of the weekend, much
quieter conditions return as broad troughing continues to
progress across the northern plains. Northwesterly surface flow
along with lingering cold air advection (CAA) aloft will
continue to gradually decrease our overall temperatures through
Saturday with daily highs sitting in the upper 40s to low 50s
across the area. Things could potentially begin to trend warmer
from Saturday night onwards as a surface high builds in behind a
departing shortwave. A switch to southerly flow along with
increased warm air advection (WAA) aloft will lead to a gradual
increase in temperatures with highs gradually increasing from
the mid to upper 50s on Sunday to the low to mid 60s by Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1025 PM CDT Mon Apr 15 2024

Scattered convection is expected to begin to develop as mid-lvl
moisture and deep lift finally arrives to the area. Some of this
convection may bring a risk for small hail at times, though the
biggest risk will be heavy rain. Ceilings will remain VFR
through daybreak, but then may begin to fall as the upper low
approaches mid-morning. Periods of visibility in heavy rain may
be reduced to 2-3 miles at times.

The upper low crosses the Tri-State area by mid-day, producing a
wide array of winds throughout the area. Scattered showers may
redevelop in the afternoon with a high probability of MVFR or
locally lower ceilings at times into the evening.

&&

.FIRE WEATHER...
Issued at 251 PM CDT Mon Apr 15 2024

Red Flag conditions continue across the region, with latest
observations showing temperatures in the mid to upper 70s with
southeasterly winds gusting between 35 to 45 MPH. Relative humidity
values as a result have plummeted into the teens to lower 20s. Thus,
believe the current headline remain in good shape and will remain
valid until 8 PM. We strongly encourage you to exercise caution with
any activity that may cause a spark, as fires can spread quickly
under these conditions!

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SST/Gumbs
AVIATION...Dux
FIRE WEATHER...SST
Hazardous weather outlook, Apr 15, 7:06 PM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
706 PM CDT Mon Apr 15 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
706 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Elevated fire danger will persist through the evening hours as
humidity slowly increases along with persistent gusty southeast
winds gusting to 35-40 mph.

A strong low pressure system will begin to impact the area this
evening. Showers and thunderstorms are possible, with those counties
along the Missouri River at the highest risk for severe weather. The
most likely threat from these storms are large hail up to 1.5 inches
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms progress northeastward Tuesday morning,
bringing more chances for strong to severe thunderstorms. A
secondary line of thunderstorms is possible late Tuesday morning.
This line is expected to impact areas east of I-29. The greatest
threat with these storms are again large hail up to 1.5 inches,
damaging wind gusts, and a low chance for a tornado or two. A
widespread half inch to two inches of rain is expected by Wednesday,
along with isolated amounts of 2+ inches. Be sure to continue to
monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 16, 3:41 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
341 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     Hail             1 SE Elk Point          42.67N 96.67W
04/16/2024  E1.25 Inch       Union              SD   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:56 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Clay, Davison and 15 more16 hr
Apr 16, 9:50 AM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton25 min
Apr 16, 1:36 PM CDTTornado WarningFSDUnion24 min

Nearby

High Wind Warnings in South Dakota, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.